Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 33, NWS Duluth, MN

June 6, 2021

NWS Duluth, MN issued this small craft advisory at Jun 6, 2021, 4:04 AM CDT. It took effect at Jun 6, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2021, 4:04 AM CDT (09:04 UTC)
In effect from
Jun 6, 2021, 1:00 PM CDT
Expired
Jun 6, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

813 
WHUS73 KDLH 060904
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
404 AM CDT Sun Jun 6 2021

LSZ121-144>148-150-062115-
/O.NEW.KDLH.SC.Y.0033.210606T1800Z-210607T0100Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
404 AM CDT Sun Jun 6 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 3 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
3 follow-up statements
557 
WHUS73 KDLH 061501
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1001 AM CDT Sun Jun 6 2021

LSZ121-144>148-150-070100-
/O.CON.KDLH.SC.Y.0033.210606T1800Z-210607T0100Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1001 AM CDT Sun Jun 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 3 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
812 
WHUS73 KDLH 062052
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
352 PM CDT Sun Jun 6 2021

LSZ121-144>148-150-070100-
/O.CON.KDLH.SC.Y.0033.000000T0000Z-210607T0100Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
352 PM CDT Sun Jun 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
012 
WHUS73 KDLH 070104
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
804 PM CDT Sun Jun 6 2021

LSZ121-144>148-150-070215-
/O.EXP.KDLH.SC.Y.0033.000000T0000Z-210607T0100Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
804 PM CDT Sun Jun 6 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have decreased and should continue to do so this
evening.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jun 6, 12:32 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 6, 12:32 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1232 AM CDT Sun Jun 6 2021

.DISCUSSION...(This evening through Friday)
Issued at 418 PM CDT Sat Jun 5 2021

Summary: Showers and thunderstorms are expected today and
tomorrow evening, with a marginal chance for becoming severe. More
chances for showers and thunderstorms will repeat for the work
week in portions of our CWA. The next major system will move
through on Friday into Saturday.

Continuing record-breaking temperatures and instability will cause
the chances for showers and thunderstorms to persist this evening
into tonight. As the warm front moves north toward the Canadian
border this evening, storms are expected to initiate and affect far
northern portions of Minnesota and northwestern Wisconsin. SBCAPE in
the lowest kilometer show values of 1000-2000 J/kg in northeastern
Minnesota, though bulk shear form 0-6km is marginal with values of
30-35 kts. Inverted V soundings will make it easy for winds aloft to
mix down to the surface, making wind the primary concern for these
storms. Hail is not a concern at the moment due to the dry and warm
low levels, but small hail cannot be ruled out. As the sun sets and
the warm front moves north, instability will decrease and storms
will move into a less favorable environment.

Sunday will be the same setup as today. Hot temperatures, southerly
temperature and moisture advection, and instability will set up the
environment for more storms. A stronger low level jet in place could
increase the southerly advection into the Northland. A low in Canada
from a shortwave trough aloft will move east and its associated cold
front will move through the Northland tomorrow. MLCAPE values of
2000-3000 J/kg and bulk shear values of 20-30 kts also indicate a
marginal environment for severe weather. Steep low level lapse rates
for high wind gusts, as well as more moisture availability in the
mid levels could cause marginal to severe hail with these storms.
The strongest storms are expected to occur in northeastern
Minnesota, before moving into a more stable environment in northwest
Wisconsin and weaken.

As we remain under this upper level ridge into next week, afternoon
and evening chances of showers and thunderstorms continue into the
work week. High temperatures, moisture, and instability with
marginal shear magnitudes will be present in portions of our CWA.

An upper level trough in the Pacific Northwest moving east will
affect the northern Plains and upper Midwest on Friday. Its
associated cold front should reach down into the Plains and move
east throughout the day. This will bring more chances for showers
and thunderstorms to the region, and will be monitored as it get
closer for severe potential.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1226 AM CDT Sun Jun 6 2021

VFR conditions throughout the forecast period. Satellite this
morning reveals some rain and storms west of INL moving northwest
into Canada. Current pathcast for these storms should keep them
out of the terminal. A strong low level jet has ramped up out of
the southwest and is inducing low level wind shear across all
terminals. As we head into the morning hours this jet will weaken
and the threat will diminsh. Mostly sunny skies are expected
tomorrow with gusty winds out of the southwest expected. A cold
front will move in from the west in the late afternoon and
overnight. There could be some showers and storms associated with
this but confidence is not high on precipitation forming at this
time due to limited amount of moisture in the area.

&&

.MARINE...
Issued at 418 PM CDT Sat Jun 5 2021

As a whole, conditions on the lake will vary depending on the day
and time of day. Chances for scattered showers and thunderstorms
will be present this evening into tonight, with higher chances
expected along the North Shore near the Canadian border. Some of
these storms could be strong and possibly severe, with locally
strong wind gusts, higher waves, small hail, and frequent
lightning. Sunday, thunderstorm chances in the evening will be
present as a cold front moves through the area, once again
possibly producing locally higher winds and waves and hail up to
an inch. When storms are not in the vicinity, winds primarily out
of the south are expected to be light for the remainder of today
and tonight. Early Sunday morning, winds should increase due to an
approaching low, with wind gusts up to 22 kts possible near the
shore. If winds continue to trend upward, a Small Craft Advisory
may be needed the late morning into the evening Sunday. Winds
should decrease over Sunday night into Monday as the low passes.
Waves should not reach above 2 ft when no thunderstorms are in the
vicinity.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  88  64  85 /  10  10  20   0
INL  65  94  54  86 /  30  40  10   0
BRD  73  94  61  90 /  10  20  20  10
HYR  67  89  65  88 /  10   0  10  10
ASX  57  90  66  86 /  10   0  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Kossen
AVIATION...Britt
MARINE...Kossen
Hazardous weather outlook, Jun 6, 3:59 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
359 AM CDT Sun Jun 6 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
359 AM CDT Sun Jun 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible tonight over
northeast Minnesota and a portion of northwest Wisconsin. Large
hail and damaging winds are the main hazards.

Thunderstorms are possible elsewhere tonight with small hail,
gusty winds and heavy rain the hazards.

Record and near record high temperatures in the upper 80s and low
90s are forecast today. These conditions will create an increased
risk of heat-related illness.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible Monday afternoon and
night, west of a line from the eastern end of the Boundary Waters
Canoe Area Wilderness, to near Nimrod, Minnesota. Large hail and
damaging winds are the main hazards.

Thunderstorms are possible elsewhere Monday afternoon and night,
with small hail, gusty winds and heavy rain the hazards.

There will be several chances for storms throughout the coming week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed after 6 PM in northeast Minnesota.

LSZ121-140>148-150-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
359 AM CDT Sun Jun 6 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible over the nearshore
waters today and tonight. Large hail, gusty winds to 40 knots,
heavy rain and lightning are the hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be several chances for storms throughout the coming
week.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:48 AM CDTSpecial Marine WarningDLH42 min
Jun 6, 11:46 AM CDTFire Weather WatchDLHCass, Cook, Itasca, Koochiching, Lake, Saint Louis17 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.